Rituximab Induced Hypogammaglobulinemia

0
Rituximab Induced Hypogammaglobulinemia

Severe case of hypogammaglobulinemia induced by rituximab therapy.

A 19-year-old male patient presented to the emergency department with complaints of a few weeks history of productive cough, shortness of breath and chest pain. The patient’s past medical history revealed a diagnosis of immune thrombocytopenic purpura for which he was treated with tapering doses of steroids. However, after the poor response to the steroid treatment, she was prescribed rituximab, which induced hypogammaglobulinemia. The patient received four cycles of rituximab, with the last cycle about a year ago.

There was no record of her immunoglobulin level being checked before and after treatment. On physical examination, left-sided chest crackles were noted on auscultation, whereas lymphadenopathy in the cervical, axillary and inguinal regions. Initial investigations showed low levels of globulin, high levels of C-reactive protein and low haemoglobin. Doctors advised a chest X-ray which showed left-sided pleural effusion and basal consolidation. The patient was initially diagnosed with pneumonia with parapneumonic effusion.

Treatment included piperacillin/tazobactam. She was switched from amoxiclav plus clarithromycin after she responded poorly to the medications. However, because of her poor response to the antibiotics and generalised lymphadenopathy, doctors advised a CT scan of the neck, thorax, abdomen and pelvis for signs of possible hematological malignancies. The CT scan was significant for enlarged cervical, mediastinal, bilateral axillary, periaortic, and mesenteric regions lymph nodes. Left-sided pleural effusion was also evident.

The patient was possibly suffering from lymphoma. The pleural fluid drainage was sent for microscopy and histopathology. However, it showed no signs of malignancy. Doctors further advised lymph node biopsy to exclude the presence of malignancy. Tests showed a complete absence of IgM, IgA and IgG. All findings led to the diagnosis of severe hypogammaglobulinemia induced by rituximab therapy.

She showed significant improvement following her hospital admission.

References

Hypogammaglobulinemia Observed One Year after Rituximab Treatment for Idiopathic Thrombocytopenic Purpura https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5884289/

Previous articleBroken Heart Syndrome Linked to a Stressed Brain
Next articleMethampyrone-Induced Toxic Epidermal Necrolysis
Avatar
Dr. Aiman Shahab is a dentist with a bachelor’s degree from Dow University of Health Sciences. She is an experienced freelance writer with a demonstrated history of working in the health industry. Skilled in general dentistry, she is currently working as an associate dentist at a private dental clinic in Karachi, freelance content writer and as a part time science instructor with Little Medical School. She has also been an ambassador for PDC in the past from the year 2016 – 2018, and her responsibilities included acting as a representative and volunteer for PDC with an intention to make the dental community of Pakistan more connected and to work for benefiting the underprivileged. When she’s not working, you’ll either find her reading or aimlessly walking around for the sake of exploring. Her future plans include getting a master’s degree in maxillofacial and oral surgery, settled in a metropolitan city of North America.

LEAVE A REPLY

Please enter your comment!
Please enter your name here